Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 31, NWS Houston/Galveston, TX

June 23, 2004Brazoria County, Jackson County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 23, 2004, 4:29 AM CDT for Brazoria County, Jackson County, Matagorda County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 4:29 AM CDT (09:29 UTC)
Expired
Jun 23, 2004, 6:30 AM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Brazoria County, TX, Jackson County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 85 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1396 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 230936
FFWHOU
TXC039-239-321-231130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
429 AM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN SOUTHEAST TEXAS
  BRAZORIA COUNTY IN SOUTHEAST TEXAS
  MATAGORDA COUNTY IN SOUTHEAST TEXAS

* UNTIL 630 AM CDT

* AT 424 AM CDT...LAW ENFORCEMENT OFFICIALS REPORTED ROADS IN 
MATAGORDA AND SOUTHERN JACKSON COUNTIES FLOODED...INCLUDING FM 
1862...FM 457 AND FM 2540. NUMEROUS COUNTY ROADS ARE LIKELY ALSO 
FLOODED.  RAINFALL TOTALS SINCE YESTERDAY EVENING ARE AVERAGING 4 TO 
5 INCHES WITH LOCALLY HIGHER AMOUNTS. RADAR INDICATED THAT THE HEAVY 
RAIN WAS EXITING THE AREA TO THE EAST...HOWEVER MODERATE RAIN 
CONTINUED AND AN ADDITIONAL 1/2 TO 1 INCH OF RAINFALL MAY OCCUR 
THIS MORNING.  

* FLOODING OF SMALL STREAMS AND ROADWAYS...ESPECIALLY LOW WATER 
CROSSINGS THROUGHOUT THESE COUNTIES.  TRAVEL IS NOT RECOMMENDED OFF 
THE MAJOR HIGHWAYS UNTIL AFTER THE RAIN LETS UP AND FLOOD WATERS 
RECEDE. 

DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD

A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2937 9540 2907 9511 2848 9637 2880 9666

$$
1 follow-up statement
000 
WGUS74 KHGX 231146
FFSHOU
TXC239-231315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
645 AM CDT WED JUN 23 2004

THE FLASH FLOOD WARNING FOR JACKSON COUNTY HAS EXPIRED.  WHILE RAIN 
HAS ENDED FOR THE TIME BEING... SOME RESIDUAL FLOODING OF ROADS IN 
THE SOUTHERN HALF OF THE COUNTY WILL LIKELY CONTINUE THIS MORNING. 
DRIVE WITH CAUTION AND DO NOT DRIVE INTO WATERS OF UNKNOWN DEPTH ON 
ROADWAYS.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL 
POLICE...OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT 
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2909 9647 2877 9635 2874 9665 2915 9679

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:45 AM CDT, 44 minutes earlier.

Area forecast discussion, Jun 23, 3:45 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION...COR TO POPS
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
345 AM CDT WED JUN 23 2004

.DISCUSSION..
MESOSCALE VORT ASSOCIATED WITH MCS OVER OUR COASTAL ZONES WILL MOVE
EAST OF THE AREA LATER THIS MORNING. TSRA SHOULD CONTINUE THROUGH
ABOUT SUNRISE...THEN SHOULD SEE A BREAK IN THE ACTIVITY THIS MORNING
IN THE WAKE OF THE MCS. AS TEMPS HEAT INTO THE 80S...ADDITIONAL TSRA
DEVELOPMENT IS EXPECTED THIS AFTN. VERY UNCERTAIN ON COVERAGE
TODAY...SO WILL KEEP THE ONGOING BROADBRUSH OF 70 POPS.

THE LATEST RUNS OF THE ETA/GFS ARE NOW IN GOOD AGREEMENT ON A
STRONG SHORTWAVE AND ASSOCIATED WEAK SURFACE LOW CROSSING SE TX
LATE TONIGHT/THU MORNING. BOTH MODELS (ESPECIALLY GFS) SHOW VERY
STRONG LIFT OVER THE CWA FROM LATE EVENING THROUGH MID MORNING
THURSDAY. SIMILAR TO TONIGHTS EVENT...BEST SURFACE CONVERGENCE AND
UPPER LEVEL DIFLUENCE WILL OCCUR OVER THE SOUTHEAST HALF OF THE CWA.
PER HPC QPFERD PRODUCT...ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3
INCHES CAN BE EXPECTED OVER THE SOUTHEAST THIRD OF OUR AREA TONIGHT.
COASTAL COUNTIES HAVE ALREADY SEEN 3 TO 6 INCHES OF RAIN ANOTHER 2
TO 3 WOULD BE ENOUGH TO TIP THE SCALES TO A MORE SIGNIFICANT FLOOD
EVENT. WILL BUMP POPS UP TO 80 PCT TONIGHT/THU FOR THESE AREAS.

WILL EXTEND THE FLOOD WATCH THROUGH TONIGHT FOR THE SOUTHEAST 2/3 OF
THE AREA...BUT HAVE DECIDED TO DROP THE WATCH FOR THE FAR INLAND
COUNTIES. THESE AREAS HAVE SEEN LESS THAN 1/2 INCH RAIN THE LAST 24
HOURS. WHILE SOME LOCALLY HEAVY RAIN IS STILL POSSIBLE...FEEL THAT
THEY WILL BE ABLE TO HANDLE THE RAIN A LOT BETTER THAN POINTS
FURTHER SOUTH.

ONCE THE NEXT SHORTWAVE (PROGGED FOR EARLY THU) EXITS THE AREA...WE
SHOULD SEE A REAL BREAK IN THE STORMS THU NIGHT. HOWEVER...WITH DEEP
MOISTURE REMAINING IN PLACE AND WEAK CAPPING...DAYTIME HEATING WILL
BE ENOUGH TO FIRE NUMEROUS TSRAS OVER THE AREA FRI/SAT DURING THE
DAY. WILL STICK WITH 50 POPS DURING THE DAY...AND 30 POPS AT NIGHT
THIS PERIOD. LATEST ECMWF RUN AGAIN SHOWS 500 MB RIDGE BUILDING OVER
THE AREA SUN/MON...WHILE GFS KEEPS US QUITE WET. WILL STICK WITH THE
CURRENT FORECAST WHICH IS A COMPROMISE OF THE TWO.

35/30
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FFA SOUTHEAST 2/3 OF SE TX UNTIL 11Z THURSDAY.
SCEC 00 TO 60 NM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 85 72 88 72 88 / 70 60 60 30 50
HOUSTON(IAH)          85 73 85 73 87 / 70 80 80 40 50
GALVESTON (GLS)       85 76 85 77 86 / 70 80 80 40 50
&&
Hazardous weather outlook, Jun 22, 7:00 AM CDT, 21 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT TUE JUN 22 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-231200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CDT TUE JUN 22 2004

...HEAVY RAINFALL EVENT EXPECTED ACROSS SOUTHEAST TEXAS TODAY
THROUGH WEDNESDAY...
...FLOOD WATCH HAS BEEN ISSUED FOR ALL BUT THE COASTAL COUNTIES OF
SOUTHEAST TEXAS THIS AFTERNOON AND TONIGHT...

.DAY ONE...TODAY AND TONIGHT.
AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST AND
UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST TEXAS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...WHICH COULD LEAD TO FLOODING PROBLEMS OVER THE INLAND
COUNTIES.

RAINFALL AMOUNTS THROUGH TONIGHT WILL AVERAGE 1 TO 2 INCHES...WITH
ISOLATED TOTALS OF 3 TO 5 INCHES POSSIBLE. THIS HEAVY RAINFALL COULD
LEAD TO PONDING OF WATER ON ROADWAYS OR MORE SIGNIFICANT FLOODING
PROBLEMS.

MOTORISTS SHOULD USE EXTREME CAUTION WHILE TRAVELING TODAY AND
TONIGHT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. IF YOUR VEHICLE STALLS...ABANDON IT AND SEEK HIGHER GROUND
IMMEDIATELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND ITS
OCCUPANTS AND SWEEP THEM AWAY.

A FEW ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WHICH COULD
PRODUCE LARGE HAIL OR DAMAGING WINDS. HOWEVER...THE OVERALL RISK
OF SEVERE WEATHER IS MINIMAL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY AND WEDNESDAY NIGHT...A STATIONARY FRONT JUST NORTH OF THE
AREA AND DEEP MOISTURE IN PLACE WILL COMBINE TO PRODUCE MORE SHOWERS
AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS. ADDITIONAL RAINFALL TOTALS
OF 1 TO 3 INCHES OF RAINFALL...WITH LOCALLY HIGHER AMOUNTS...WILL BE
POSSIBLE.

THURSDAY...AN UPPER LEVEL DISTURBANCE MAY BRING ANOTHER ROUND OF
THUNDERSTORMS AND HEAVY RAINFALL TO SOUTHEAST TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY OR TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 11:40 PM CDTFlash Flood WarningHGXGalveston2 hr
Jun 23, 1:12 AM CDTFlash Flood WarningHGXBrazoria, Jackson, Matagorda3 hr
Jun 23, 3:40 AM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston50 min
Jun 23, 3:55 AM CDTSpecial Marine WarningHGX95 min
Jun 23, 6:39 AM CDTFlash Flood WarningHGXBrazoria, Matagorda2 hr
Jun 23, 9:10 AM CDTSpecial Marine WarningHGX95 min
Jun 23, 10:43 AM CDTSpecial Marine WarningHGX107 min
Jun 23, 2:19 PM CDTTornado WarningHGXWharton41 min
Jun 23, 4:20 PM CDTFlash Flood WarningHGXWharton115 min
Jun 23, 4:55 PM CDTTornado WarningHGXWharton50 min
Jun 23, 5:10 PM CDTTornado WarningHGXBrazoria, Fort Bend50 min
Jun 23, 6:09 PM CDTFlash Flood WarningHGXJackson, Wharton3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.